Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 183, NWS Twin Cities, MN

August 11, 2023Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 8:03 PM CDT for Goodhue County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 8:03 PM CDT (01:03 UTC)
Expired
Aug 11, 2023, 8:26 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS53 KMPX 120103
SVRMPX
MNC049-120145-
/O.NEW.KMPX.SV.W.0183.230812T0103Z-230812T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT Fri Aug 11 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Goodhue County in southeastern Minnesota...

* Until 845 PM CDT.

* At 802 PM CDT, a severe thunderstorm was located 7 miles north of
  Wanamingo, or 16 miles southwest of Red Wing, moving east at 50
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Goodhue around 815 PM CDT.

Other locations in the path of this severe thunderstorm include
Frontenac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4446 9291 4454 9231 4452 9230 4450 9230
      4446 9226 4445 9241 4445 9243 4437 9244
      4436 9289
TIME...MOT...LOC 0102Z 264DEG 45KT 4441 9282 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
2 follow-up statements
715 
WWUS53 KMPX 120115
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
815 PM CDT Fri Aug 11 2023

MNC049-120145-
/O.CON.KMPX.SV.W.0183.000000T0000Z-230812T0145Z/
Goodhue MN-
815 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL GOODHUE COUNTY...

At 815 PM CDT, a severe thunderstorm was located over Goodhue, or 8
miles south of Red Wing, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Frontenac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4446 9272 4454 9231 4452 9230 4450 9230
      4446 9226 4445 9241 4445 9243 4437 9244
      4436 9272
TIME...MOT...LOC 0115Z 264DEG 45KT 4443 9258 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
786 
WWUS53 KMPX 120126
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
826 PM CDT Fri Aug 11 2023

MNC049-120136-
/O.CAN.KMPX.SV.W.0183.000000T0000Z-230812T0145Z/
Goodhue MN-
826 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOODHUE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4446 9272 4454 9231 4452 9230 4450 9230
      4446 9226 4445 9241 4445 9243 4437 9244
      4436 9272
TIME...MOT...LOC 0125Z 264DEG 45KT 4444 9238 

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:30 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 11, 7:30 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 252 PM CDT Fri Aug 11 2023

KEY MESSAGES:

- Thunderstorms expected across central Minnesota into western
  Wisconsin this afternoon into the evening. Damaging wind and large hail
  will be the main risks.

- Widespread showers and isolated thunderstorms on Sunday are likely,
  strong storms unlikely.

Rest of Today... Ample forcing at multiple levels from a jet streak
to 500 mb shortwave provides plenty of forcing to get convection
going this afternoon. Temperatures in the low to mid 80s combined
with dew points in the 60s will provide ample surface based
instability for storms. Shear is rather unidirectional so not
expected a tornado threat. This will be more of a hail and wind
threat based upon the previously described environment. The main
uncertainty right now for the rest of the afternoon and evening is
not will storms form, but the exact location. A Severe Thunderstorm
Watch is in effect for much of the area along the current bubbling
cumulus clouds in western Minnesota and east into Wisconsin. It is
this area that will be favored for convective initiation and
continued storms. Looking towards the CAMs there is still a spread
throughout central and southern Minnesota for the initiation
location.

Saturday and Sunday... High pressure moves in behind Friday's storms
for a nice summer day. Biggest concern will be a chance for some fog
in the morning, especially for locations that get ample rainfall from
Friday's thunderstorms. By Sunday a pronounced wave will moved into
the Upper Midwest providing broad forcing for precipitation. While
precipitable water values are not anomalously high they are high
enough for widespread rain. There is widespread agreement in the
GEFS, EPS, and CMC ensemble system in this rain event. Thus the high
PoP, but what continues to vary are QPF amounts. For the Twin Cities,
as an example, the primary ensemble cluster extends from 0.2 up to
1.2 inches with multiple outliers well above that. The main severe
risk appears to be to the south with our location remaining within
the cool sector of this larger system. So expecting more of a rain
event with a chance for some thunderstorms in areas where some
localized instability supports it. Sunday into Sunday night is the
most likely time for this rain.

Monday through Friday... Some wrap around around rain could be seen
on Monday, but overall dry until midweek. The deterministic global
models show a frontal passage midweek and that would be out next
chance for rain and thunderstorms. Still more of a spread in the
ensembles, so PoPs remain low at this time. High pressure behind this
front would favor a dry end to the week. Temperatures are rather
uncertain for next week based on a wide spread in the ensembles. The
GEFS is generally running hot with the EPS running mild and the CMC
somewhere between them on average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 646 PM CDT Fri Aug 11 2023

Outside of EAU, main TS activity has moved east of MPX terminals as
the 00z TAF period starts. The center of the shortwave that kicked
off all of this activity is currently just northwest of AXN and has
some scattered convection heading toward AXN, but it is on a downward
trend. By 3z, all storms will be done in the MPX area and attention
then turns to fog potential tonight. Think fog threat will be tied to
who got rain today, so brought a mention into RNH/EAU. Some fog is
possible for MSP as well, though it's really difficult to get
radiational fog at MSP. For Saturday, the weather will be quite, but
to expect NW winds to gust into the 20s kts, with a cu field making
it about as far south as the MN River Valley.

KMSP...We will have light winds and clear skies tonight and given the
late afternoon TS, there will be some fog potential, but given this
is MSP, kept that mention out for now.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely aftn/evening. Chc TS. Wind SE 10-15 kts.
Mon...AM MVFR/-SHRA likely. Chc IFR. Wind N 10G20kts.
Tue...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...MPG
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Aug 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
302 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms likely with hail and wind are the primary threats.
See watch and warning statements for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather is not likely, but still possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 11, 7:59 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             2 WNW Big Lake          45.34N 93.77W
08/11/2023  E1.50 inch       Sherburne          MN   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

TDH
Special weather statement, Aug 11, 7:59 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Fri Aug 11 2023

MNZ078-120145-
Goodhue MN-
759 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of central Goodhue
County through 845 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wanamingo, or 15 miles east of Northfield, moving
east at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Goodhue around 810 PM CDT.

Other locations in the path of this storm include Frontenac.

This includes U.S. Highway 61 between mile markers 82 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

&&

LAT...LON 4430 9295 4448 9297 4454 9231 4449 9230
      4446 9226 4445 9242 4437 9243 4437 9254
TIME...MOT...LOC 0059Z 265DEG 48KT 4440 9286

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG
Local storm report, Aug 11, 8:00 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Hail             2 S Columbia Heights    45.02N 93.24W
08/11/2023  E1.50 inch       Hennepin           MN   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

TDH
Local storm report, Aug 11, 8:01 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Hail             1 NNW Isanti            45.50N 93.26W
08/11/2023  E0.75 inch       Isanti             MN   Public

            Report from mPING: Dime (0.75 in.).

&&

TDH
Local storm report, Aug 11, 8:02 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
802 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Hail             2 NW North St. Paul     45.03N 93.02W
08/11/2023  E0.75 inch       Ramsey             MN   Public

            Report from mPING: Dime (0.75 in.).

&&

TDH
Local storm report, Aug 11, 8:03 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             4 NE Richfield          44.92N 93.22W
08/11/2023  E2.00 inch       Hennepin           MN   Public

            Report from mPING: Hen Egg (2.00 in.).

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:00 PM CDTSevere Thunderstorm WarningMPXLe Sueur30 min
Aug 11, 7:06 PM CDTSpecial Weather StatementMPXGoodhue24 min
Aug 11, 7:06 PM CDTSpecial Weather StatementMPXGoodhue24 min
Aug 11, 7:21 PM CDTSevere Thunderstorm WarningMPXRice39 min
Aug 11, 7:27 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn33 min
Aug 11, 7:34 PM CDTSpecial Weather StatementMPXBlue Earth41 min
Aug 11, 7:39 PM CDTSevere Thunderstorm WarningMPXRice, Steele21 min
Aug 11, 7:59 PM CDTSpecial Weather StatementMPXGoodhue46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.